Pennsylvania, 2021Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021
July 27, 2021 · NWS BGM · 22 events in 5 counties and zones
A cold front swept through Northeastern Pennsylvania with multiple storms forming along it. Many storms became severe due to instability ahead of the front, resulting in multiple reports of trees and wires down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through Northeastern Pennsylvania with multiple storms forming along it. Many storms became severe due to instability ahead of the front, resulting in multiple reports of trees and wires down. Lightning struck a house, resulting in the house catching on fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 2:08 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 27, 2:08 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
308 PM EDT Tue Jul 27 2021
.SYNOPSIS...
Thunderstorms continue to move through this afternoon before
wrapping up into the evening. A few storms may include gusty
winds. There will be a chance for a few showers Wednesday
before another round of storms returns Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
230 PM Update...
A line of strong storms is quickly moving east/southeast
through the area, stretching from around Westmoreland southwest
to Addison. These have been able to lead to occasional damage
across the Finger Lakes. Temperatures have been able to reach
well into the 80s under sunny skies ahead of the line, with
dewpoints in the 60s contributing to up to 1000 to 1500 j/kg of
CAPE. Healthy wind shear up to 30 to 45kts will allow for a
potential for strong to severe gusts through the remainder of
the afternoon and into the early evening. With that, the Severe
Thunderstorm Watch has been extended across the remainder of our
central NY counties and into Wayne and Pike counties in PA.
This quickly moving line should largely be out of the area by
0Z, with just a chance for some lingering scattered convection
into the night.
Temperatures are quickly falling through the 70s behind the
front, and should continue to drop through the 60s and 50s
through the evening to bottom out in the upper 50s to lower 60s
overnight.
Most of Wednesday and Wednesday night should be quiet, though a
few showers and perhaps a rumble of thunder will be possible
with an upper trough in place. Otherwise, expect a cooler day
with highs in the 70s to lower 80s and lows in the 50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Clouds increase ahead Wednesday night of weak frontal boundary
will push through the region Thursday. This front should provide
just enough lift and moisture for a few showers and perhaps a
thunderstorm or two. However, deeper moisture and instability
will be confined to areas south of the cold front portion of the
boundary across the southern Great Lakes. This will keep
coverage and intensity of the precipitation down and limit the
potential for any strong to severe thunderstorms.
Still low level lapse rates should steepen
enough to where a gusty storm or two can not be ruled out.
Fairly fast storm motions and lower PW values compared to
recent heavier rainfall events in the past month too. Highs
should make it to around 80 after starting around 60 depending
on clouds and precipitation Thursday afternoon.
Our first potential lake effect shower chance of the season
Thursday night into Friday with northwest flow and warm lake
water. At the very least, clouds will likely be much more
stubborn to hang on than model guidance indicates into a good
chunk of Friday. Temperatures in the 60's and 70's due to plenty
of cloud cover.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
High pressure then builds into the region Friday night through
Saturday night. Clear skies and light winds may very well lead
to favorable radiational cooling Saturday night with a few
indications of upper 40's in a few spots. With full sunshine
temperatures should get into the 70's making for a great weather
start to the weekend. A bit warmer Saturday night compared to
Friday night due to southwesterly flow ahead of the next frontal
boundary.
Another weak frontal boundary looks to pass through on Sunday.
Deep moisture and instability are modeled to be lacking once
again with the front only providing enough lift for scattered
showers and perhaps a thunderstorm with light QPF. This front
moves southeast of the region by Monday though as usual some
timing uncertainty is present within the ensembles. Highs in
the 70's with lows in the 50's.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A line of showers and thunderstorms is beginning to sweep
through the area this afternoon, bringing a chance for gusty
winds and lightning, as well as MVFR or IFR visibility. This
will first pass through KSYR between 18Z and 21Z, then through
KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see
storms from 20Z to 24Z.
After the storms move through, clouds will lower to between 1500
and 3000 feet across our NY terminals through the first half of
the night, with IFR ceilings likely at KBGM and KELM after
midnight. Minor visibility restrictions are expected,
especially where any rain can fall earlier in the day, and as
winds turn calm, IFR fog will become possible at KELM. A gradual
improvement back to VFR is expected after sunrise.
Outlook...
Wednesday afternoon through Wednesday night...Mainly VFR.
Thursday through Friday...Scattered showers/thunderstorms and
associated restrictions possible, especially the afternoons.
Friday night through Saturday...Mainly VFR.
Sunday...Stray showers and thunderstorms possible, otherwise
mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...HLC
Hazardous weather outlook, Jul 27, 1:52 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
252 PM EDT Tue Jul 27 2021
PAZ043-044-047-281900-
Wyoming-Lackawanna-Luzerne-
252 PM EDT Tue Jul 27 2021
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A marginal risk for severe thunderstorms exists this afternoon and
evening. An area of thunderstorms will move into the region this
afternoon. A few storms will produce damaging wind gusts and brief
downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-281900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
252 PM EDT Tue Jul 27 2021
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
NYZ062-PAZ040-048-072-281900-
Sullivan-Northern Wayne-Pike-Southern Wayne-
252 PM EDT Tue Jul 27 2021
...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Local storm report, Jul 27, 2:15 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 3 SE TULLY 42.77N 76.07W
07/27/2021 CORTLAND NY 911 CALL CENTER
TREE DOWN ON ROAD NEAR TINKER FALLS.
&&Special weather statement, Jul 27, 2:18 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT Tue Jul 27 2021
NYZ024-055-PAZ038-039-271945-
Chemung-Tioga-Susquehanna-Bradford-
318 PM EDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHEMUNG...
SOUTHERN TIOGA...NORTHWESTERN SUSQUEHANNA AND NORTHERN BRADFORD
COUNTIES...
At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tioga Center to near Caton. Movement
was southeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Chemung, Barton, Sayre, Waverly, Owego, Athens, Ridgebury, Canton,
Litchfield and Troy.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central New York...and northeastern Pennsylvania.
LAT...LON 4215 7629 4203 7610 4200 7610 4200 7605
4193 7594 4166 7688 4200 7692
TIME...MOT...LOC 1917Z 292DEG 36KT 4214 7639 4198 7704
TACLocal storm report, Jul 27, 2:24 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST HARTSVILLE 42.25N 77.69W
07/27/2021 M59 MPH STEUBEN NY MESONET
&&Local storm report, Jul 27, 2:35 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG MILLPORT 42.27N 76.83W
07/27/2021 CHEMUNG NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN
UTILITY POLES AND WIRES DOWN ON ROAD.
&&Local storm report, Jul 27, 2:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 ENE MAINE 42.20N 76.06W
07/27/2021 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN ON ROAD. TIME ESTIMATED
BY RADAR.
&&Local storm report, Jul 27, 2:45 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 SE BINGHAMTON 42.09N 75.90W
07/27/2021 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN ON A HOUSE. TIME
ESTIMATED BY RADAR.
&&
JTCThunderstorm Wind, Bradford
- When
- July 27, 2:48 PM EST
- Where
- Bradford County, 0.86 mi SE of Windham Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.960, -76.310
Strong thunderstorm winds knocked down a tree onto wires onto a roadway.
Thunderstorm Wind, Bradford
- When
- July 27, 2:53 PM EST
- Where
- Bradford County, 0.69 mi N of East Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.780, -76.730
Strong thunderstorm winds knocked down a tree and wires onto a roadway.
Thunderstorm Wind, Bradford
- When
- July 27, 3:13 PM EST
- Where
- Bradford County, 1.47 mi SSE of Monroeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.700, -76.460
Strong thunderstorm winds knocked down a tree onto Route 220.
Thunderstorm Wind, Bradford
- When
- July 27, 3:13 PM EST
- Where
- Bradford County, Towanda Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.750, -76.450
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Susquehanna
- When
- July 27, 3:16 PM EST
- Where
- Susquehanna County, 2.14 mi NNE of Rush
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.810, -76.040
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Susquehanna
- When
- July 27, 3:16 PM EST
- Where
- Susquehanna County, 1.24 mi SE of Kingsley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.760, -75.750
Strong winds from an outflow boundary knocked down a tree onto wires.
Thunderstorm Wind, Susquehanna
- When
- July 27, 3:21 PM EST
- Where
- Susquehanna County, 0.86 mi NE of Hop Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.710, -75.770
Strong winds from an outflow boundary knocked down a tree onto a roadway.
Thunderstorm Wind, Bradford
- When
- July 27, 3:26 PM EST
- Where
- Bradford County, 0.52 mi E of Wyalusing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 41.670, -76.260
Strong thunderstorm winds knocked down a tree and wires onto a car.
Thunderstorm Wind, Wayne
- When
- July 27, 3:33 PM EST
- Where
- Wayne County, 2.92 mi NW of Cold Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.760, -75.320
Strong winds from an outflow boundary knocked down a tree onto a roadway.
Thunderstorm Wind, Lackawanna
- When
- July 27, 3:37 PM EST
- Where
- Lackawanna County, 2.14 mi SSE of Carbondale Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- State Official
- Coordinates
- 41.620, -75.570
Strong winds from an outflow boundary knocked down a tree.
Thunderstorm Wind, Wayne
- When
- July 27, 3:54 PM EST
- Where
- Wayne County, 2.07 mi W of East Honesdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.550, -75.310
Strong winds from an outflow boundary knocked down a tree onto a roadway.
Thunderstorm Wind, Lackawanna
- When
- July 27, 4:16 PM EST
- Where
- Lackawanna County, 0.86 mi SE of Scranton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.410, -75.660
Strong thunderstorm winds knocked down a large tree.
Thunderstorm Wind, Wayne
- When
- July 27, 4:29 PM EST
- Where
- Wayne County, 1.19 mi NNE of Gouldboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.265, -75.460
Strong thunderstorm winds knocked down a few trees near the Gouldsboro area.
Thunderstorm Wind, Lackawanna
- When
- July 27, 4:31 PM EST
- Where
- Lackawanna County, 0.96 mi ESE of Moscow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.323, -75.514
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Luzerne
- When
- July 27, 6:03 PM EST
- Where
- Luzerne County, 1.73 mi NE of Red Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.300, -76.300
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Luzerne
- When
- July 27, 6:03 PM EST
- Where
- Luzerne County, Maplewood Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.330, -75.950
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Luzerne
- When
- July 27, 6:05 PM EST
- Where
- Luzerne County, 0.52 mi E of Honey Pot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.220, -76.010
Strong thunderstorm winds knocked down a tree onto a house.
Thunderstorm Wind, Luzerne
- When
- July 27, 6:11 PM EST
- Where
- Luzerne County, 0.69 mi S of Wilkes Barre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.240, -75.870
Strong thunderstorm winds knocked down a large tree branch onto a vehicle.
Lightning, Luzerne
- When
- July 27, 6:25 PM EST
- Where
- Luzerne County, 1.48 mi SSW of Duryea
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.330, -75.760
A residence was struck by lightning and caught on fire.
Thunderstorm Wind, Luzerne
- When
- July 27, 6:25 PM EST
- Where
- Luzerne County, Nuangola Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.150, -75.950
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Luzerne
- When
- July 27, 6:38 PM EST
- Where
- Luzerne County, 1.73 mi NW of Hicks Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.100, -76.150
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Luzerne
- When
- July 27, 7:14 PM EST
- Where
- Luzerne County, 0.69 mi N of Penobscot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.180, -75.880
Strong thunderstorm winds knocked down a trees and wires onto a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Flash Flooding in New Mexico, July 27, 20211 death · $25,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 27, 2021$86,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 27 to 28, 2021$81,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974024, 974023, 974025, 974026, 974027, 974028, 974029, 974030, 974031, 974032, 974033, 974034, 974037, 974035, 974041, 974042, 974043, 974050, 974046, 974049, 974047, 974051.